Alert archive / Texas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 14, NWS Austin/San Antonio, TX

March 19, 2006Gillespie County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Mar 19, 2006, 7:05 AM CST for Gillespie County, Texas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 19, 2006, 7:05 AM CST (13:05 UTC)
Expired
Mar 19, 2006, 7:45 AM CST
In force
40 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Gillespie County, TX

The radar

The Austin/San Antonio radar (KEWX), 135 km from the middle of the area, began a volume at 13:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 19, 2:05 AM CSTTornado WatchSPC6 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 1.1 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2006-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 917 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2006-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
917 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
610 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.8
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 191306
SVREWX
TXC171-191345-
/O.NEW.KEWX.SV.W.0014.060319T1305Z-060319T1345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
705 AM CST SUN MAR 19 2006

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES...
  GILLESPIE

* UNTIL 745 AM CST

* AT 657 AM CST...LOCAL LAW ENFORCEMENT REPORTED A SEVERE 
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS STORM 
  WAS LOCATED OVER KIMBLE COUNTY...AND MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

HAIL UP TO ONE INCH IN DIAMETER HAS BEEN REPORTED NEAR WEST KERR 
RANCH AIRPORT WITH THIS STORM. IF YOU ARE IN THE PATH OF THE 
STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 3044 9930 3050 9930 3050 9885 3049 9885
      3041 9903 3041 9906 3031 9931 3043 9931

$$
2 follow-up statements
000 
WWUS54 KEWX 191321
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
720 AM CST SUN MAR 19 2006

TXC171-191345-
/O.CON.KEWX.SV.W.0014.000000T0000Z-060319T1345Z/
GILLESPIE TX-
720 AM CST SUN MAR 19 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 AM CST
FOR GILLESPIE COUNTY...

AT 714 AM CST...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS LOCATED OVER GILLESPIE
COUNTY...OR ABOUT 24 MILES SOUTH OF MASON...MOVING NORTHEAST AT 35
MPH.

THE SEVERE THUNDERSTORM WILL CROSS FARM ROAD 783 BETWEEN HARPER AND 
DOSS.

HAIL UP TO ONE INCH IN DIAMETER HAS BEEN REPORTED 15 MILES WEST OF 
KERR WILDLIFE MANAGEMENT AREA WITH THIS STORM. IF YOU ARE IN THE 
PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND 
PROPERTY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 AM CST SUNDAY MORNING FOR
SOUTH CENTRAL TEXAS.

LAT...LON 3044 9930 3050 9930 3050 9885 3049 9885
      3041 9903 3041 9906 3031 9931 3043 9931

$$
000 
WWUS54 KEWX 191350
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
750 AM CST SUN MAR 19 2006

TXC171-191400-
/O.EXP.KEWX.SV.W.0014.000000T0000Z-060319T1345Z/
GILLESPIE TX-
750 AM CST SUN MAR 19 2006

...THE SEVERE THUNDERSTORM WARNING FOR GILLESPIE COUNTY EXPIRED AT
745 AM CST...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 AM CST SUNDAY MORNING FOR
SOUTH CENTRAL TEXAS.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 5:59 AM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Mar 19, 5:59 AM CST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
559 AM CST SUN MAR 19 2006

.AVIATION...
A SURFACE BOUNDARY ACROSS THE HILL COUNTRY ALONG WITH A VERY UNSTABLE
ATMOSPHERE AND UPPER LEVEL DYNAMICS WILL RESULT IN SCATTERED SHOWERS
AND THUNDERSTORMS IN THE HILL COUNTRY THRU 18Z. SOME OF THUNDERSTORMS
WILL BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. IFR-MVFR CIGS
AND VSBYS 1-3 MILES IN FOG WILL PREVAIL OVER SOUTH CENTRAL TEXAS
THROUGH 18Z. A SLIGHT RISK OF THUNDERSTORMS WILL CONTINUE OVER
SOUTH CENTRAL TEXAS AFTER 18Z AND THRU 06Z AS A PACIFIC COLD FRONT
PUSHES THRU S CENTRAL TEXAS. VFR CONDITIONS AND GUSTY NW WINDS
WINDS WILL PREVAIL BEHIND THE COLD FRONT.

&&

.PREV DISCUSSION... (ISSUED 316 AM CST SUN MAR 19 2006)

DISCUSSION...
TORNADO WATCH #95 IN EFFECT TIL 8AM FOR THE FOLLOWING COUNTIES:
VAL VERDE, EDWARDS, KERR, GILLESPIE, BLANCO, LLANO AND BURNET.

STRONG VORT LOBE WHIPPING THROUGH THE BASE OF THE UPPER TROF WILL
REACH THE PECOS REGION AROUND 15Z THIS MORNING. WILL EXPECT CLOUD
TOP COOLING TO RESPOND TO THIS AROUND 5 OR 6 AM. THE ATMOSPHERE
STILL IN A VERY UNSTABLE STATE, AND CONDITIONS WILL DESTABILIZE
MORE THROUGH MONDAY MORNING.

THE 00Z SOUNDINGS TONIGHT SHOW 2000 J/KG CAPES ALREADY IN PLACE.
NAM MODEL HAS CAPES IN THE 2000-4000 J/KG RANGE TODAY AHEAD OF THE
PACIFIC FRONT. GFS SHOWS SIMILAR RESULTS. GFS INDICATING A 80KT
SPEED MAX APPROACHING SOUTH CENTRAL TEXAS NEAR SUNSET. ALSO THE
250MB JET AXIS IS PROGGED TO INTERSECT THE FRONTAL BOUNDARY OVER
THE HILL COUNTRY COUNTIES. SO EXPECT BOW ECHOES AND VERY FAVORABLE
ENVIRONMENT FOR LARGE HAIL DEVELOPMENT TONIGHT AS THE COLD FRONT
MOVES ACROSS SOUTH CENTRAL TEXAS AT 35 KT.

VERY DRY WEST WINDS AT 25 TO 35 KT AT 850MB WILL MIX DOWN TO THE
SURFACE MONDAY. THE SURFACE PRESSURE GRADIENT AND COLD AIR
ADVECTION WILL SUPPORT SUSTAINED WINDS AT 15 KTS THROUGH NOON.
THIS WILL RECREATE RED FLAG CONDITIONS OVER THE HILL COUNTRY AND
SOUTH CENTRAL TEXAS. THE NEXT FRONTAL BOUNDARY WILL SLIDE SOUTH
MONDAY NIGHT. THIS NEXT MASSIVE AIRMASS DRAPES ACROSS OF THE U.S.
EAST OF THE ROCKIES.

A VIGOROUS SHORT WAVE TROUGH PUSHES THROUGH THE CENTRAL U.S.,
WEAKENING THE SURFACE HIGHS CONTROL OVER TEXAS WEDNESDAY AND
THURSDAY. THE HIGH BUILDS BACK INTO THE AREA FRIDAY.

TEMPERATURES WILL BE CLOSE TO NORMALS THE NEXT SEVERAL DAYS WITH
BELOW NORMAL TEMPS TUESDAY NIGHT.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM 6 AM MONDAY TO 6 PM MONDAY FOR THE
FOLLOWING COUNTIES: ATASCOSA... BANDERA... BASTROP... BEXAR...
BLANCO... BURNET... CALDWELL... COMAL... DE WITT... DIMMIT...
EDWARDS... FAYETTE... FRIO... GILLESPIE... GONZALES... GUADALUPE...
HAYS... KARNES... KENDALL... KERR... KINNEY... LAVACA... LEE...
LLANO... MAVERICK... MEDINA... REAL... TRAVIS... UVALDE... VAL
VERDE... WILLIAMSON... WILSON... AND ZAVALA.

&&

06/01
Hazardous weather outlook, Mar 19, 5:01 AM CST, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
501 AM CST SUN MAR 19 2006

TXZ171>173-183>194-202>209-217>225-228-201115-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
501 AM CST SUN MAR 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT
A TORNADO WATCH REMAINS IN EFFECT UNTIL 8 AM FOR PARTS OF THE
NORTHERN HILL COUNTRY. THERE WILL CONTINUE TO BE A SLIGHT RISK
OF SEVERE THUNDERSTORMS TODAY AND TONIGHT. LARGE HAIL AND DAMAGING
WINDS WILL BE THE PRIMARY THREATS...ALONG WITH ISOLATED TORNADIC
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A FIRE WEATHER WATCH REMAINS IN EFFECT FOR MONDAY DUE TO STRONG
WINDS AND LOW HUMIDITIES. RED FLAG CONDITIONS COULD LINGER INTO
MONDAY NIGHT AND TUESDAY AS WELL.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS WILL LIKELY NEED TO BE ACTIVATED TODAY OR TONIGHT.

In the hours before

Local storm report, Mar 19, 6:05 AM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
605 AM CST SUN MAR 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 AM     HAIL             ROCKSPRINGS             30.02N 100.21W
03/19/2006  M0.88 INCH       EDWARDS            TX   LAW ENFORCEMENT

&&

DC
Local storm report, Mar 19, 6:42 AM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
642 AM CST SUN MAR 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 AM     HAIL             15 W KERR WILDLIFE MGMT 30.13N 99.74W
03/19/2006  M1.00 INCH       KERR               TX   PUBLIC

            HAIL UP TO ONE INCH DIAMETER COMPLETELY COVERING GROUND.

&&

MITCHELL
Local storm report, Mar 19, 6:42 AM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
642 AM CST SUN MAR 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 AM     HAIL             15 W KERR WILDLIFE MGMT 30.13N 99.74W
03/19/2006  M1.00 INCH       KERR               TX   PUBLIC

            HAIL UP TO ONE INCH DIAMETER COMPLETELY COVERING GROUND.

&&

MITCHELL

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 8:55 PM CSTSevere Thunderstorm WarningEWXVal Verde65 min
Mar 18, 10:25 PM CSTSevere Thunderstorm WarningEWXEdwards65 min
Mar 19, 5:17 AM CSTSevere Thunderstorm WarningEWXEdwards58 min
Mar 19, 5:43 AM CSTTornado WarningEWXEdwards32 min
Mar 19, 5:58 AM CSTSevere Thunderstorm WarningEWXReal32 min
Mar 19, 6:12 AM CSTTornado WarningEWXEdwards18 min
Mar 19, 6:18 AM CSTSevere Thunderstorm WarningEWXKerr42 min
Mar 19, 7:43 AM CSTSevere Thunderstorm WarningEWXLlano62 min
Mar 19, 8:56 AM CSTSevere Thunderstorm WarningEWXBurnet42 min
Mar 19, 5:48 PM CSTTornado WarningEWXVal Verde42 min

Nearby

Severe Thunderstorm Warnings in Texas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.